Alert archive / Mississippi / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 168, NWS Jackson, MS

April 12, 2009Bolivar County, Sunflower County, Washington County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Apr 12, 2009, 12:41 PM CDT for Bolivar County, Sunflower County, Washington County, Mississippi. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 12, 2009, 12:41 PM CDT (17:41 UTC)
Expired
Apr 12, 2009, 1:30 PM CDT
In force
49 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon

Counties Bolivar County, MS, Sunflower County, MS, Washington County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 162 km from the middle of the area, began a volume at 17:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 5.7 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2009-04-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2009-04-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 152 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
971 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
152 m²/s²
0-3 km storm-relative helicity
186 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 12, 12:06 PM CDT, 35 minutes earlier.

Area forecast discussion, Apr 12, 12:06 PM CDT, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
1206 PM CDT SUN APR 12 2009

.DISCUSSION...THE DEWPOINTS TO WEST WERE STEADILY INCREASING AS THE
WARM FRONT TRACKED NORTH. SEVERE STORMS WERE STARTING TO EXTEND INTO
THE WESTERN ZONES. RUC SHOWS 700-500MB LAPSE RATES AROUND 7 OR 8 WITH
500MB TEMPERATURES AROUND -12 TO -13. MORNING SOUNDINGS SHOW ELEVATED
INSTABILITY...BUT THE LOWER LEVELS AT JACKSON WERE STILL DRY. LOOKING
FOR ELEVATED HAIL PRODUCING STORMS CONTINUE FOR THE WESTERN PORTIONS
OF THE CWA...MAINLY THE LOUISIANA PARISHES AND SOUTHEAST ARKANSAS
COUNTIES INTO THE EARLY AFTERNOON. THE LINE OF STORMS WAS ALREADY
BARING DOWN ON WESTERN LOUISIANA AND WILL LIKELY BE MOVING INTO THE FAR
WESTERN PORTIONS OF THE CWA AROUND 2 PM. MADE SOME SMALL ADJUSTMENTS
TO THE WEATHER GRIDS TO INCREASE THUNDER WORDING IN THE WEST.
THINKING AT THIS TIME THAT LINE OF STORMS WILL BE OVER SE AR/NE LA
FROM 2-4...ALONG THE RIVER 3-6 INTO THE I-55 CORRIDOR FROM 5-8 AND
INTO THE EAST FROM 8-12A AND LIKELY LINGERING OVER THE FAR E/SE
COUNTIES A LITTLE AFTER MIDNIGHT.

LOWERED THE TEMPERATURES IN THE SOUTHEAST WHERE THE STRATUS REFUSES
TO DISSIPATE AND TEMPERATURES WERE STRUGGLING TO GET OUT OF THE LOWER
60S. THE LAKE WIND ADVISORY CONTINUES. NO OTHER CHANGES TO THE
FORECAST.

&&

.AVIATION...SHOWERS AND THUNDERSTORMS WEE STILL EXPECTED TO MOVE
INTO THE WESTERN PORTIONS OF THE AREA BY EARLY AFTERNOON AND TRACK
EAST THROUGH THE EVENING. THUNDERSTORMS WERE ALREADY MOVING INTO THE
GREENVILLE AREA WITH SCATTERED THUNDERSTORMS MOVING THROUGH FOR THE
NEXT HOUR OR TWO. HAIL IS LIKELY FROM NOW THROUGH 2 PM. A LINE OF
THUNDERSTORMS WILL MOVE INTO THE REGION AFTER 2 PM. LOOK FOR
THUNDERSTORMS AT GLH FROM 2-6P...GWO/JAN 4-8P...MEI/GTR 7-11P AND HBG
FROM 8P UNTIL AFTER MIDNIGHT. IN ADDITION TO THUNDERSTORMS A TIGHT
PRESSURE GRADIENT WILL MAINTAIN WINDS FROM 10 TO 20KTS WITH GUSTS TO
30KTS POSSIBLE AT ALL SITES THROUGH MIDNIGHT. AFTER 6Z CONDITIONS SHOULD
IMPROVE ACROSS THE AREA. WITH SKIES CLEARING FROM THE WEST THROUGH
14Z. ANOTHER DISTURBANCE WILL APPROACH THE AREA MONDAY MORNING
BRINGING CLOUDS AND MAYBE A FEW SPRINKLES TO GLH/GWO/GTR. CEILINGS
WILL REMAIN ABOVE 3KFT. OTHERWISE...VFR CONDITIONS SHOULD PREVAIL AT
ALL SITES FROM 15Z THROUGH TUESDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       73  60  79  53 /  78  88  20  13
MERIDIAN      73  59  77  50 /  57  94  31  26
VICKSBURG     73  58  79  50 /  88  77  18   9
HATTIESBURG   74  62  78  58 /  57  82  36  16
NATCHEZ       74  60  79  47 /  82  65  17   7
GREENVILLE    71  56  77  48 /  93  73  20  14
GREENWOOD     70  58  79  48 /  80  83  20  25

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...LAKE WIND ADVISORY UNTIL MIDNIGHT CDT TONIGHT FOR MSZ028>033-
     037>039-044>046-050>052-056>058-065-066-073-074.

     LAKE WIND ADVISORY UNTIL 9 PM CDT THIS EVENING FOR MSZ018-019-
     025>027-034>036-040>043-047>049-053>055-059>064-072.

LA...LAKE WIND ADVISORY UNTIL 9 PM CDT THIS EVENING FOR LAZ007>009-
     015-016-023>026.

AR...LAKE WIND ADVISORY UNTIL 9 PM CDT THIS EVENING FOR ARZ074-075.

&&

7
Hazardous weather outlook, Apr 12, 6:08 AM CDT, 6 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
608 AM CDT SUN APR 12 2009

ARZ074-075-LAZ007>009-015-016-023>026-MSZ034-035-040>043-047>050-
053>055-059>063-131115-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-WASHINGTON-
HUMPHREYS-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-WARREN-HINDS-RANKIN-
SCOTT-CLAIBORNE-COPIAH-SIMPSON-JEFFERSON-ADAMS-FRANKLIN MS-
LINCOLN-LAWRENCE-
608 AM CDT SUN APR 12 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEAST
ARKANSAS...NORTHEAST LOUISIANA...AND WEST CENTRAL MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

A SEVERE WEATHER OUTBREAK WILL BE POSSIBLE FROM LATE THIS AFTERNOON
THROUGH EVENING. SCATTERED SEVERE THUNDERSTORMS CONTAINING DAMAGING
WINDS...LARGE HAIL...AND POSSIBLY TORNADOES...ARE EXPECTED TO
APPROACH THE MISSISSIPPI RIVER AFTER ABOUT 5 PM THIS AFTERNOON. THE
STORMS WILL AFFECT THE AREA THIS EVENING...THEN MOVE EAST OF THE AREA
BEFORE MIDNIGHT.

A POWERFUL LOW PRESSURE SYSTEM MOVING INTO THE LOWER MISSISSIPPI
VALLEY REGION AND A STRONG JET STREAM WILL CREATE VERY STRONG WIND
SHEAR AND AN UNSTABLE ENVIRONMENT CONDUCIVE FOR SEVERE WEATHER
OUTBREAKS. RESIDENTS ARE URGED TO KEEP INFORMED OF THE LATEST
INFORMATION CONCERNING THIS POTENTIAL SEVERE WEATHER OUTBREAK.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE NEEDED LATE THIS AFTERNOON AND EVENING.

MSZ051-052-056>058-064>066-072>074-131115-
NEWTON-LAUDERDALE-SMITH-JASPER-CLARKE-JEFFERSON DAVIS-COVINGTON-
JONES-MARION-LAMAR-FORREST-
608 AM CDT SUN APR 12 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

A SEVERE WEATHER OUTBREAK WILL BE POSSIBLE TONIGHT. SCATTERED SEVERE
THUNDERSTORMS CONTAINING DAMAGING WINDS...LARGE HAIL...AND POSSIBLY
TORNADOES...ARE EXPECTED TO MOVE IN AROUND 9 PM THIS EVENING AND THEN
AFFECT THE AREA THROUGH MUCH OF THE NIGHT.

A POWERFUL LOW PRESSURE SYSTEM MOVING INTO THE LOWER MISSISSIPPI
VALLEY REGION AND A STRONG JET STREAM WILL CREATE VERY STRONG WIND
SHEAR AND AN UNSTABLE ENVIRONMENT CONDUCIVE FOR SEVERE WEATHER
OUTBREAKS. RESIDENTS ARE URGED TO KEEP INFORMED OF THE LATEST
INFORMATION CONCERNING THIS POTENTIAL SEVERE WEATHER OUTBREAK.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE NEEDED TONIGHT.

MSZ018-019-025>033-036>039-044>046-131115-
BOLIVAR-SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-
LOWNDES-CHOCTAW-OKTIBBEHA-HOLMES-ATTALA-WINSTON-NOXUBEE-LEAKE-
NESHOBA-KEMPER-
608 AM CDT SUN APR 12 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND EAST CENTRAL
MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE FROM LATE THIS AFTERNOON
THROUGH EVENING. THUNDERSTORMS CONTAINING...LARGE HAIL...AND POSSIBLY
STRONG WIND GUSTS...ARE EXPECTED TO APPROACH THE MISSISSIPPI RIVER
AFTER ABOUT 5 PM THIS AFTERNOON...THEN MOVE THROUGH THE AREA DURING
THE EVENING. AT THIS TIME...IT LOOKS LIKE THE GREATEST INSTABILITY
WILL BE FARTHER SOUTH AND THIS SHOULD LIMIT THE POTENTIAL FOR
DAMAGING WINDS.

A POWERFUL LOW PRESSURE SYSTEM MOVING INTO THE LOWER MISSISSIPPI
VALLEY REGION AND A STRONG JET STREAM WILL INTERACT WITH A VERY
MOIST AIRMASS TO BRING WIDESPREAD THUNDERSTORMS WITH HEAVY RAIN LATER
THIS AFTERNOON AND THIS EVENING. RESIDENTS SHOULD KEEP INFORMED OF
THE LATEST UPDATES CONCERNING THIS THUNDERSTORM EVENT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE NEEDED LATE THIS AFTERNOON INTO TONIGHT.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER
OUTLOOK.

EC

In the hours before

Local storm report, Apr 12, 11:15 AM CDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1115 AM CDT SUN APR 12 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1110 AM     HAIL             4 NE CROSSETT           33.17N 91.92W
04/12/2009  E1.00 INCH       ASHLEY             AR   LAW ENFORCEMENT

&&

CME
Local storm report, Apr 12, 11:27 AM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1127 AM CDT SUN APR 12 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1108 AM     HAIL             2 NE CROSSETT           33.15N 91.94W
04/12/2009  E1.25 INCH       ASHLEY             AR   LAW ENFORCEMENT

            BUSTED WINDSHIELD ON A SO VEHICLE.

&&

CME
Local storm report, Apr 12, 12:07 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1207 PM CDT SUN APR 12 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     HAIL             LAKE VILLAGE            33.32N 91.28W
04/12/2009  E1.00 INCH       CHICOT             AR   LAW ENFORCEMENT

&&

CME
Special weather statement, Apr 12, 12:27 PM CDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
1227 PM CDT SUN APR 12 2009

ARZ074-121810-
ASHLEY AR-
1227 PM CDT SUN APR 12 2009

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL WAS
LOCATED 3 MILES NORTHWEST OF WEST CROSSETT AT 1227 PM CDT...MOVING
NORTHEAST AT 55 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS STORM.

PEOPLE IN ASHLEY COUNTY SHOULD MONITOR THIS STORM CLOSELY.

CAW

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 12, 3:45 AM CDTLake Wind AdvisoryJANAdams, Attala, Bolivar, Carroll, Choctaw, Claiborne and 41 more19 hr
Apr 12, 11:46 AM CDTSevere Thunderstorm WarningJANWashington44 min
Apr 12, 3:53 PM CDTSevere Thunderstorm WarningJANAdams52 min
Apr 12, 5:06 PM CDTSevere Thunderstorm WarningJANAdams, Jefferson39 min
Apr 12, 5:40 PM CDTSevere Thunderstorm WarningJANAdams, Franklin, Jefferson50 min
Apr 12, 6:25 PM CDTSevere Thunderstorm WarningJANFranklin, Lincoln65 min
Apr 12, 6:44 PM CDTSevere Thunderstorm WarningJANCopiah61 min
Apr 12, 3:05 PM CDTSevere Thunderstorm WarningJANCatahoula, Concordia40 min
Apr 12, 4:38 PM CDTSevere Thunderstorm WarningJANCatahoula, Concordia52 min
Apr 12, 4:45 PM CDTSevere Thunderstorm WarningJANMorehouse45 min
Apr 12, 10:50 AM CDTSevere Thunderstorm WarningJANAshley40 min
Apr 12, 11:22 AM CDTSevere Thunderstorm WarningJANAshley23 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.